Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 346, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2006, 2:45 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2006, 2:45 PM CDT (19:45 UTC)
- Expired
- Aug 15, 2006, 3:08 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:42 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 15, 12:42 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT TUE AUG 15 2006 .UPDATE...UPDATED FOR AFTERNOON WEATHER AND AVIATION DISCUSSION. && .DISCUSSION...CLOUDS AND SHOWERS NOT QUITE DEVELOPING AS QUICKLY AS EXPECTED EARLIER...AND SOME ADJUSTMENTS WERE MADE TO THE FORECAST. UPPER LEVEL SUPPORT IS RAPIDLY DISCONNECTING FROM THE FRONT...AND RACING TO THE MID-ATLANTIC COAST...AND THE COLD FRONT SEEMS TO BE STALLING IN THE TENNESSEE VALLEY. AS OFTEN HAPPENS...ALTHOUGH THE PRESSURE TROUGH IS ACROSS CENTRAL ALABAMA...THE WIND SHIFT AND DRIER AIR ARE LAGGING FAR BEHIND...JUST BARELY CLEARING THE BOOTHEEL OF MISSOURI. TEMPTATIONS ARE TO REALLY PULL BACK ON POPS AND CLOUDS...BUT JUST IN THE LAST HALF HOUR...WITH TEMPS MAKING THE MID 90S ACROSS WESTERN ALABAMA...CLOUD COVER IS ON THE INCREASE AND THE RADAR IS STARTING TO COME ALIVE. STILL...MORNING MODEL RUNS...NAM/WRF IN PARTICULAR...HAVE PULLED BACK QUITE A BIT ON CONVECTION AND CLOUDS...AND AM INCLINED TO DO THE SAME FOR THE REMAINDER OF TODAY. UPDATED ZONES ALREADY SENT. && .AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON IN RESPONSE TO APPROACHING COLD FRONT. AT THIS POINT...DECIDED NOT TO GO PREDOMINANT THUNDERSTORMS THIS AFTERNOON AT ANY LOCATION...BUT WILL HANDLE WITH VCTS AND AMEND AS NECESSARY THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO DWINDLE WITH THE LOSS OF HEATING TONIGHT...AND WITH LINGERING MOISTURE AND FRONTAL BOUNDARY...MVFR IS IN THE FORECAST FOR MOST LOCATIONS...WITH TEMPORARY IFR AT EET AND ANB DURING THE EARLY MORNING HOURS. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/99
Hazardous weather outlook, Aug 15, 1:49 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 149 PM CDT TUE AUG 15 2006 ALZ011>015-017>050-161130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 149 PM CDT TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA TODAY GENERALLY FROM THROUGH 8 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL UP TO 2 INCHES IN AN HOUR...DEADLY LIGHTNING...AND WIND GUSTS TO 45 MPH. A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA TODAY. THE FRONT IS EXPECTED TO BE BETWEEN BIRMINGHAM AND MONTGOMERY THIS AFTERNOON. THEREFORE...THE BEST CHANCE OF A STRONG STORMS WILL BE BETWEEN THE INTERSTATE 59 CORRIDOR AND THE INTERSTATE 85/US 80 CORRIDOR... ALTHOUGH A STRONG STORM MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY THIS AFTERNOON...ALTHOUGH STORMS ARE EXPECTED TO REMAIN UNORGANIZED. THE CHANCE OF A CONVECTIVE WATCH REMAINS LOW AT THIS TIME. JD/81
In the hours before
Special weather statement, Aug 15, 1:38 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 PM CDT TUE AUG 15 2006 ALZ020-151945- CHEROKEE- 138 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 245 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM GAYLESVILLE TO 7 MILES SOUTHWEST OF LEESBURG...MOVING SOUTHEAST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LEESBURG...GAYLESVILLE...CEDAR BLUFF...CENTRE...BALL FLAT...POPE... FORNEY AND PLEASANT GAP THROUGH 245 PM CDT. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE. 12/SIRMON
Special weather statement, Aug 15, 2:15 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CDT TUE AUG 15 2006 ALZ024-151945- JEFFERSON- 215 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 245 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FAIRFIELD...MOVING SOUTHEAST AT 25 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PLEASANT GROVE... MIDFIELD...LIPSCOMB...FAIRFIELD...BRIGHTON...BIRMINGHAM...MOUNTAIN BROOK AND HOMEWOOD THROUGH 245 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
Special weather statement, Aug 15, 2:18 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 218 PM CDT TUE AUG 15 2006 ALZ018-151945- ETOWAH- 218 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 245 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER RIDGEVILLE...MOVING SOUTHEAST AT 25 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RIDGEVILLE...REECE CITY... ATTALLA...RAINBOW CITY...GADSDEN...SOUTHSIDE...HOKES BLUFF AND GLENCOE THROUGH 245 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 33 min |
| Aug 15, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Aug 15, 3:21 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 14 min |
| Aug 15, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 23 min |
| Aug 15, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 47 min |
| Aug 15, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes, Marengo, Perry, Sumter | 41 min |
| Aug 15, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.